MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0408
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-01370.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed multiple coils using a px slim delivery microcatheter (px slim).The physician was then unable to detach a pc400 using a penumbra coil detachment handle (handle); therefore, the pc400 was removed.The procedure was completed using a new pc400 and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.There was no visible damage to the penumbra coil 400 (pc400).Evaluation of the returned device revealed the pet lock was intact and the embolization coil was intact with the pusher assembly.A broken pet lock indicates that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the embolization coil.If the proximal end of the pusher assembly is not properly seated in the handle prior to actuating the handle, the pet lock may not separate, and the embolization coil may not detach.During functional analysis, the pc400 was detached by a demonstration handle without issue.The handle mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually and functionally inspected during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01370.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #02 mfr report: 1.Describe event or problem.2.Expiration date.This report is associated with mfr report number: 3005168196-2017-01370.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s) and a penumbra coil detachment handle (handle).During the procedure, the physician successfully placed pc400s using the handle.The physician was then unable to detach a pc400 using the same handle; therefore, the pc400 was removed.The procedure was completed using a new pc400, the same handle, and the same px slim delivery microcatheter (px slim).There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6793228
Report Number3005168196-2017-01369
Device Sequence Number11022546
Product Code HCG
UDI-Device Identifier00814548010830
UDI-Public00814548010830
Combination Product (Y/N)Y
Initial Reporter CountryNZ
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/18/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/09/2020
Device Catalogue Number4004C0408
Device Lot NumberF31718
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/18/2017
Supplement Date Received by Manufacturer09/26/2017
01/14/2005
Initial Report FDA Received Date08/14/2017
Supplement Report FDA Received Date09/26/2017
03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005